Thunderstorm Wind, Tom Green
- When
- May 26, 2:03 AM CST
- Where
- Tom Green County, 1.82 mi SE of (Sjt)mathis Fld San
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.350, -100.480
The dryline interacting with an unstable airmass, producing severe thunderstorms on May 26-27. As the airmass remained unstable, a dissipating front and dryline continued to produce rounds of severe thunderstorms on May 28 and 29.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The dryline interacting with an unstable airmass, producing severe thunderstorms on May 26-27. As the airmass remained unstable, a dissipating front and dryline continued to produce rounds of severe thunderstorms on May 28 and 29. One of these supercell thunderstorms produced a strong tornado east southeast of Junction. Many reports of large hail and damaging winds were reported along with a few tornadoes and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 10:21 PM CST, 3 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 1121 PM CDT WED MAY 25 2016 .AVIATION... /06Z TAFS/ All terminals will be VFR through the night with the southeastern terminals degrading to MVFR by mid-morning. Winds will be southerly gusting 20-25 knots by noon at all terminals. An upper level storm system will move through the area through the afternoon and evening hours with thunderstorms expected at all terminals.Some thunderstorms are expected to be severe with large hail and damaging winds. Reduced visibilities and MVFR ceilings will accompany the storms. && .PREV DISCUSSION... /issued 608 PM CDT WED MAY 25 2016/ AVIATION... /00Z TAFS/ All terminals are VFR early this evening. There is a chance for showers and thunderstorms this evening into tonight, mainly for sites south of I-20, and have kept the VCTS for the evening hours. MVFR CIGs should make their way back into the southern sites after 06Z tonight. MVFR ceilings should continue through the morning hours at the southern terminals. PREV DISCUSSION... /issued 323 PM CDT WED MAY 25 2016/ SHORT TERM... (Tonight and Thursday) The dryline has mixed east to a line from near Childress to east of Sweetwater, then bends back to the southwest to east of Sterling City and Big Lake. However, it appears to have lost momentum at this time, and is not progressing much farther, and will certainly begin retreating in the next few hours. As a matter of fact, radar imagery indicates a north/northwesterly movement in southern Irion/Reagan/Upton counties as of 3 PM. With the cap likely weakening, and very unstable air in place, have broadened slight chance thunderstorm chances north to areas generally along and east of a Throckmorton, to Abilene, to San Angelo line for this afternoon. However, not convinced that we will see initiation in our area. Although we are very unstable, we do think any coverage of showers/storms will be isolated in our area. And while there is a Slight Risk for severe weather in our area, due to the lack of coverage and lack of confidence in development, have not inserted severe wording into grids. We also have a lot of moisture to work with, so if thunderstorms can develop along/east of the dryline, they will likely be able to produce locally heavy rainfall. Have not made much change to the overnight precipitation chances as an upper level shortwave is still expected to move across the area, interacting with elevated instability and increasing chances for scattered showers and thunderstorms after 00Z this evening. We will continue to have copious amounts of moisture to work with, resulting in the chance for locally heavy rainfall, and localized flooding with any thunderstorms tonight. In addition, the Slight Risk will also continue through the overnight hours with the main hazards being large hail and dangerous lightning. Tomorrow, as the main upper level low now over southern California approaches the area, large-scale lift will increase, and embedded shortwave energy will likely move across the area in southwest flow. As the dryline mixes east into the area, we should see better chances than today for scattered thunderstorms developing across our western counties, then moving northeast. With ample instability, and increasing deep layer shear, severe thunderstorms will again be possible with any storms that develop. The main hazards will continue to be large hail, damaging winds, dangerous lightning, and an isolated tornado or two. Lows tonight will drop into the lower to middle 70s, and highs tomorrow will be similar today in the mid 80s to lower 90s. LONG TERM... (Thursday Night and Friday) Thunderstorms are a good bet Thursday night into Friday morning across much of West Central Texas. Also. severe weather is possible Thursday evening. The combination of increasing large scale ascent and a dryline just west of the area will provide focus for thunderstorms Thursday night and Friday morning. Some storms may be severe Thursday evening due to strong instability and 0-6KM shear of 40 to 45 knots. The main hazards will be large hail, damaging winds and an isolated tornado or two. Also, the rainfall amounts from the models are looking kind of high. Local rainfall amounts of 2 to 3 inches are not out of the question, especially across the Heartland and Northwest Hill Country as PW values will be around 1.5 inches and surface dewpoints will remain around 70. The heavy rainfall amounts may cause localize flooding. Most of the convection should be over by Friday afternoon. Also, the dryline will make progress east into the western half of the area Friday afternoon. Highs will be mid 80s to lower 90s, possibly a few degrees warmer across the western 1/3 of the area. (Friday Night through Wednesday) An unsettled weather pattern will continue across West Central Texas due to an upper level west-southwest flow pattern(disturbance moving through the flow) and a dryline remaining west of our area. Nothing to unusual for the Memorial Day weekend. Mainly have chance Pops going through much of this time period. Also, a few storms may be severe mainly during the afternoon and evening due to strong instability and some 0-6KM shear. Highs will be in the 80s with lows in the 60s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 91 73 87 66 / 20 20 40 60 San Angelo 92 73 90 67 / 20 30 50 70 Junction 84 73 86 69 / 20 40 60 60 && .SJT Watches/Warnings/Advisories... None. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 339 PM CDT WED MAY 25 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-262045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 339 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING THROUGH TONIGHT...MAINLY SOUTH OF INTERSTATE 20. THE MAIN HAZARDS FROM THESE STORMS WILL BE LARGE HAIL...LOCALLY HEAVY RAINFALL... AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP THURSDAY AFTERNOON AND SPREAD ACROSS MUCH OF WEST CENTRAL TEXAS THURSDAY EVENING AND THURSDAY NIGHT. THESE STORMS WILL HAVE A HIGHER POTENTIAL OF REACHING SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND PERHAPS ISOLATED TORNADOES POSSIBLE. IN ADDITION...THE THREAT OF HEAVY RAINFALL WILL DEVELOP THURSDAY NIGHT INTO FRIDAY MORNING...AS STORMS REPEATEDLY TRACK ACROSS THE SAME AREAS. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE FROM SATURDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK WITH SEVERE WEATHER POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1217 AM CDT THU MAY 26 2016 TXZ076-260545- CROCKETT TX- 1217 AM CDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CROCKETT COUNTY UNTIL 1245 AM CDT... AT 1215 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF RANKIN...OR ABOUT 45 MILES NORTHWEST OF OZONA...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CROCKETT COUNTY. LAT...LON 3108 10160 3107 10153 3100 10181 3108 10185 TIME...MOT...LOC 0515Z 234DEG 28KT 3107 10175
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 AM CDT THU MAY 26 2016
TXZ071-260715-
IRION TX-
133 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR IRION COUNTY UNTIL 215 AM CDT...
AT 132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BARNHART...OR 12 MILES EAST OF BIG LAKE...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF IRION
COUNTY...MAINLY NORTH AND WEST OF MERTZON.
LAT...LON 3108 10127 3148 10127 3149 10126 3152 10084
3114 10071
TIME...MOT...LOC 0632Z 246DEG 31KT 3125 10125SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
211 AM CDT THU MAY 26 2016
TXZ071-076-260800-
CROCKETT TX-IRION TX-
211 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR IRION COUNTY UNTIL 300 AM CDT...
AT 210 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNHART...OR
16 MILES EAST OF BIG LAKE...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MERTZON AROUND 240 AM CDT.
LAT...LON 3108 10129 3108 10127 3133 10127 3152 10070
3124 10069 3110 10069 3108 10086 3108 10096
3107 10096 3103 10129
TIME...MOT...LOC 0710Z 255DEG 40KT 3112 10120SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 AM CDT THU MAY 26 2016
TXZ071-072-077-260830-
TOM GREEN TX-SCHLEICHER TX-IRION TX-
245 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...TOM
GREEN AND EASTERN IRION COUNTIES UNTIL 330 AM CDT...
AT 244 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHERWOOD...OR
NEAR MERTZON...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
KNICKERBOCKER AROUND 255 AM CDT.
SAN ANGELO AROUND 300 AM CDT.
WALL AND VERIBEST AROUND 330 AM CDT.
LAT...LON 3108 10096 3109 10097 3149 10105 3164 10031
3109 10012 3086 10093
TIME...MOT...LOC 0744Z 251DEG 29KT 3131 10076The San Angelo radar (KSJT), 3 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
32 hail, 22 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Damaging thunderstorm winds knocked down a large tree, damaged a fence and a large storage shed.
A National Weather Service employee reported damaging thunderstorm winds breaking large mesquite tree branches near U.S. Highway 277 and Country Club Road.
The public reported a 50 foot tree uprooted by thunderstorm winds which also caused damage to a shed, some power lines and a fence.
The West Texas Mesonet measured a 53 knot wind gust from a severe thunderstorm.
Law enforcement reported half dollar size hail along Texas Highway 163 about 6 miles west northwest of Sterling City.
An exit sign was blown down by strong thunderstorm winds at Exit 350 on Interstate 10.
Ozona Fire Department estimated winds gusting to around 60 mph along Interstate 10 near Mile Marker 357.
Quarter size hail was reported along U.S. Highway 277 and Reese Road by an amateur radio operator.
The fire department reported trees down in Bronte.
A metal roof was blown off a building in Cross Plains by strong thunderstorm winds.
The West Texas Mesonet near Sterling City measured a 61 mph thunderstorm wind gust.
Trained spotter reported nickel to quarter size hail.
Trained spotter estimated a wind gust of 60 mph.
The public estimated 60 to 70 mph winds in the Santa Rita neighborhood located in San Angelo.
Trained spotter reported pea to nickel size hail on the north side of Winters.
Strong thunderstorm winds produced significant damage to an outbuilding near the old Eola School.
Damaging thunderstorm winds knocked down eight power poles and resulted in some structural damage at the Lowake Steak House.
Hardwood tree damage was the primary damage indicator used in the survey. A few hardwood trees were snapped at the trunk approximately 1 mile west southwest of Burkett, indicating max wind speeds of 90-95 mph. Most of the damage was EF0 as the tornado damaged many large tree limbs. A few outbuildings were completely destroyed at the beginning of the damage path. A community center Burkett had damage to its roof.
Damaging thunderstorm winds knocked down several power poles and power lines, blocking Texas State Highway 206 between Burkett and Coleman.
Fire department estimated a 60 mph wind gust from a nearby thunderstorm.
Damaging thunderstorm winds blew a back porch over the house, and the attached porch also removed the roof. This occurred about a half mile west of Highway 279 or 3 miles east southeast of Grosvenor.
Strong damaging winds snapped four to five trees and each were about 12 inches in diameter.
A trained spotter reported quarter to half dollar size hail, approximately 1 mile northwest of Winters.
A trained spotter reported ping pong to golf ball size hail on the ground along U.S. Highway 83.
This tornado snapped and also uprooted numerous oak tree trunks along its path. The tornado also destroyed a porch and carried it for a few miles. The strong winds lifted a portion of the roof off of the home. The tornado also uprooted large cedar trees. Storm chasers videotaped this tornado that was in the shape of a cone.
A storm chaser reported quarter size hail along Interstate 10.
A storm chaser reported quarter to billiard size hail along FM 1235, southeast of Merkel.
A trained spotter reported dime to nickel size hail.
A storm chaser reported dime to half dollar size hail southwest of Tye.
A trained spotter reported thunderstorm winds knocked over a swing set. He estimated the winds at around 70 mph.
A trained spotter reported large tree branches down.
The Throckmorton Volunteer Fire Department trained spotters reported a tornado briefly touching down about 5 miles northwest of Elbert.
A member of the public took a photo of this tornado that was illuminated by lightning. This tornado was quite tall.
A trained spotter reported a lot of hail covering the ground, with the largest hail the size of tennis balls.
The Eula Fire Department reported a lot of pea size hail mixed with golf ball size hail.
Several reports of water rescues were conducted in Callahan County as motorists attempted to drive into deep water. Some homes were partially flooded in Baird and a number of county roads were flooded. A few evacuations also took place.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636858, 636860, 636862, 636866, 636869, 636870, 636871, 636874, 636877, 636878, 636880, 636885, 636886, 636890, 636894, 636896, 637287, 636902, 636910, 636913, 636914, 636851, 636916, 636917, 637290, 637324, 636932, 636933, 636934, 636937, 636935, 636936, 636938, 636939, 636940, 636942, 637333, 636943, 636945, 636944, and more.